First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Lily of the Valley Poisoning?

The lily of the valley contains the most dangerous natural toxin there is, convallatoxin. This is a substance that can cause severe heart problems by creating a slow pulse and irregular heartbeat, which may trigger heart failure. Saponins are foaming glycosides that also affect the heart as well as the digestive system and may even destroy the membranes of the blood cells. This action lets the hemoglobin leak out and get into the main bloodstream. Additionally, AZE is an amino acid that is known to cause birth defects and damage to the central nervous system.

Lily of the valley (Convallaria majalis) poisoning is a serious disorder that can produce life threatening side effects such as low blood pressure, irregular heartbeat, convulsions, and coma. The toxic substances in the lily of the valley are cardenolide glycosides such as convallatoxin, convallamarins, cardenolides, and convallarin. In addition, the plant contains saponins that cause gastrointestinal poisoning. Also, amino acid azetidine-2-carboxylic acid (AZE) was not previously known to be toxic in plants, but in the lily of the valley plant, it is thought to create a condition similar to locoweed poisoning. Some of these effects include paralysis, tremors, and coma. AZE can also change the makeup of protein, hemoglobin, keratin, and collagen, which may create birth defects. 

Book First Walk Free!

Symptoms of Lily of the Valley Poisoning in Horses

The symptoms of lily of the valley poisoning in horses vary depending on the amount eaten and the size of the horse. However, it almost always affects the digestive system as well as the heart and blood.

Cardenolide glycosides

  • Rapid heart rate
  • Irregular and weak pulse
  • Low blood pressure
  • Fainting
  • Heart failure
  • Death

Saponins

  • Abdominal pain
  • Nausea
  • Vomiting and diarrhea
  • Lack of appetite
  • Weight loss
  • Rough coat
  • Sleepiness
  • Weakness
  • Stiff back muscles
  • Convulsions
  • Coma
  • Death

AZE

  • Muscular tremors
  • Weakness
  • Staggering
  • Paralysis
  • Birth defects (changes in protein, hemoglobin, keratin, and collagen)

Types

Convallaria majalis is from the Liliaceae family. There are three varieties that are distinguished by the area they are found.

  • Convallaria majalis Montana is from the United States
  • Convallaria majalis majalis is from Eurasia
  • Convallaria majalis keiskei is from China and Japan

Causes of Lily of the Valley Poisoning in Horses

There are several toxic substances in the lily of the valley plant, which are:

  • Cardenolide glycosides
  • Saponins
  • Amino acid azetidine-2-carboxylic acid (AZE)

Diagnosis of Lily of the Valley Poisoning in Horses

To be certain what your horse has eaten, your veterinarian may have to look for evidence in the feces. The veterinarian may examine the manure found in your horse’s surroundings for evidence of plant material. It is also helpful if you can visit the area where your horse spends time in the field to look for eaten plants. While the signs of lily of the valley poisoning may seem evident to you, symptoms of other conditions may present similarly; therefore, the veterinarian will need to do a physical examination, lameness evaluation, and diagnostic and laboratory tests to rule out anything else. 

Provide as much information as you can about the events leading up to your consult with the veterinarian including your horse’s medical history (past illnesses, recent medications or supplementation). The physical examination will include vital signs, overall healthiness and behavior, as well as the palpation and auscultation of all the vital organs and muscles. The lameness evaluation will include having you or the veterinarian technician walk your horse around so the veterinarian can assess fluidity of movement. Tests will likely include an electrocardiogram (EKG) to determine the heart’s electrical and muscular health, general bloodwork, and radiographs (x-rays). In addition, there may be some special tests your veterinarian may find necessary such as liver and kidney enzymes, blood cultures, and blood urea nitrogen (BUN).

Treatment of Lily of the Valley Poisoning in Horses

The typical treatment for lily of the valley poisoning in horses includes decontamination, fluid and oxygen therapy, medications, and hospitalization. 

Decontamination

Gastric lavage will be done by inserting a tube into your horse’s digestive tract in order to rinse away any leftover plant particles. Any material found will be tested to help identify the plant consumed. Afterward, the veterinarian will use the same tube to pump in activated charcoal to absorb whatever toxins are still there.  

Fluid and Oxygen Therapy

Fluids will be given intravenously (IV) to flush the kidneys and aid in restoring hydration. Oxygen is also provided to help keep the airway clear.

Medication

The drugs that may be used include atropine to control the heart rate, stomach protectants to soothe the digestive tract, and electrolytes to replenish the body chemistry.

Hospitalization

The veterinarian will usually suggest overnight hospitalization for observation and supportive treatment as needed.

Recovery of Lily of the Valley Poisoning in Horses

Keep monitoring your horse for several days, watching for any complications and call your veterinarian if there are any questions or concerns. The veterinarian may recommend a walk through of the paddocks and pasture area in an attempt to identify the lily of the valley plant in the area. Other noxious weeds will be pointed out at the same time. Consultation with an expert on eradication of these dangerous plants is advised.